New York, 2016Flash Flood and Damaging Winds in New York, May 29, 2016
May 29, 2016 · NWS BTV · 3 events in 2 counties and zones
A weak boundary was draped across the Champlain Valley of New York and Vermont within an unseasonably warm and humid air mass. Numerous showers and thunderstorms developed during the mid to late afternoon hours of May 29th, a few delivered isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary was draped across the Champlain Valley of New York and Vermont within an unseasonably warm and humid air mass. Numerous showers and thunderstorms developed during the mid to late afternoon hours of May 29th, a few delivered isolated wind damage. In addition, some training of thunderstorms in Franklin county lead to localized flash flooding due to estimated rainfall of 3-4+ inches within several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 29, 3:10 PM EST, 20 minutes earlier.
Area forecast discussion, May 29, 3:10 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
410 PM EDT SUN MAY 29 2016
.SYNOPSIS...
Scattered showers and thunderstorms will continue this afternoon
through this evening as an upper level shortwave tracks through
the North Country. Expect additional showers to be possible again
on Memorial was slightly cooler max temperatures.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 344 PM EDT Sunday...Scattered showers and thunderstorms will
continue through this evening as energy from an associated mid
level shortwave that is crossing through the North Country. The
convection has been focused in northern New York west of Lake
Champlain as most of Vermont has been fighting the marine airmass
associated with the back door cold front from this morning. High
precipitable water values and slow moving storms will contribute
to localized heavy rainfall. Showers have already produced enough
rainfall based on MRMS precip and 1 hour totals to warrant the
issuance of a flash flood warning for central Franklin and
southern Clinton county in New York. The areal coverage of the
showers should begin to decline through the evening as we lose the
diurnal heating and instability.
For Memorial Day, I anticipate another day of scattered showers
with a few embedded thunderstorms. It won't be quite as warm as
today so instability will be limited however through will be
enough unstable air to see a few isolated thunderstorms.
Temps overnight will drop into the mid 60s for the Champlain
valley and west and east of the Greens expect lows to drop to the
upper 50s under the marine air. Expected max temps tomorrow will
be in the low to mid 80s as the upper level trough finally starts
to push through the North Country.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 332 AM EDT Sunday...Surface front then pushes slowly across
the area during Monday with continued solid chances of showers and
a few thunderstorms. Deeper moisture plume pulls east over time so
better shower coverage will become increasingly confined to our
eastern counties as the day progresses. Scattered additional
rainfall totals of up to a quarter inch will be possible across
the east with lesser amounts further west, especially in the St
Lawrence Valley. A trailing, rather flat upper trough then pulls
through the area by Tuesday with little fanfare other than some
variable cloud cover and perhaps a spotty light shower or sprinkle
across the northern mountains. Temperatures remain seasonably warm
during the period but not to degree of recent warmth - mainly mid
70s to lower 80s for highs and overnight lows Monday night in the
50s to around 60.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 332 AM EDT Sunday...Quiet weather then continues through
the Wednesday/Thursday time frame with mean high pressure in
control of regional conditions. Little airmass change is expected
with daily highs in the 70s to around 80 and overnight lows in the
50s to locally near 60.
By late week models remain broadly consistent in showing a
progressive shortwave trough and attendant front pulling east from
the Great Lakes/Midwest with a renewed threat of showers. Some
uncertainty in ascertaining which period(s) will have the greatest
threat of precipitation as longer-range solutions now showing an
evolution toward more pronounced upper longwave troughing across
the northeast by later next weekend. For now will concentrate
higher values in the Friday/Saturday time frame associated with
the frontal zone, beyond which things become somewhat unclear.
&&
.AVIATION /20Z Sunday THROUGH Friday/...
Through 18z Monday...showers and thunderstorms are moving through
the Adirondacks up to the Canadian border. These cells should
have impact on slk/pbg/btv over the next few hours with
thunderstorms temporarily on station from 18z-21z. Scattered
showers could impact all stations except mss through 00z and then
again overnight from 06-12z. Impacts would be temporary mvfr
conditions with passing showers. Overall conditions should remain
vfr with mpv the one exception seeing mvfr ceilings overnight
until the early morning hours. Winds will be southerly for most of
the period 05-15 knots.
Outlook 18z Monday through
Thursday... Mainly VFR with daily chances for showers and
thunderstorms each afternoon and evening. Greatest coverage/threat
appears to occur in the Monday early evening time frame. Best
chance for a dry day will be Wednesday.
&&
.CLIMATE...
Record maximum temperatures for today (May 29) are as follows:
5/29
BTV - Burlington 89 in 1978
MPV - Montpelier 87 in 1978
MSS - Massena 90 in 1978
St Johnsbury 92 in 1978
Mt Mansfield 77 in 1978
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Deal/Neiles
NEAR TERM...Deal
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Neiles/MV
CLIMATE...BTVHazardous weather outlook, May 29, 2:33 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
333 AM EDT SUN MAY 29 2016
NYZ026>031-034-035-087-VTZ001>012-016>019-300745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
333 AM EDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 2:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT SUN MAY 29 2016
VTZ009-011-019-292045-
WESTERN ADDISON-WESTERN RUTLAND-EASTERN RUTLAND-
340 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADDISON AND CENTRAL
RUTLAND COUNTIES...
AT 340 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE ST.
CATHERINE...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHITTENDEN...CASTLETON...PITTSFORD...WEST RUTLAND...PROCTOR...
POULTNEY...ORWELL...WELLS...BENSON...MIDDLETOWN SPRINGS...
HUBBARDTON...IRA...WEST CASTLETON...LAKE ST. CATHERINE...
WEST HAVEN...EAST POULTNEY...EAST HUBBARDTON...HYDEVILLE...
FLORENCE AND NORTH CHITTENDEN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4337 7315 4341 7325 4353 7325 4353 7324
4355 7325 4357 7327 4358 7330 4360 7329
4362 7330 4362 7335 4381 7333 4376 7286
TIME...MOT...LOC 1940Z 208DEG 21KT 4347 7323Special weather statement, May 29, 2:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
356 PM EDT SUN MAY 29 2016
NYZ029-030-087-292100-
SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHERN
FRANKLIN-
356 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE
COUNTY...
AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEGRASSE...
MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COLTON...CRANBERRY LAKE...DEGRASSE...CARRY FALLS RESERVOIR...
STAR LAKE...OSWEGATCHIE...FINE...STARK...HIGLEY FLOW STATE PARK...
WANAKENA...ALDRICH...SOUTH COLTON...LOWER OSWEGATCHIE...GALE...
CHILDWOLD...NEWTON FALLS AND SHURTLEFF.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4426 7451 4405 7505 4405 7507 4412 7522
4415 7528 4465 7486
TIME...MOT...LOC 1956Z 218DEG 26KT 4430 7497Special weather statement, May 29, 3:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
402 PM EDT SUN MAY 29 2016
VTZ002-003-016-292045-
EASTERN FRANKLIN-ORLEANS-WESTERN FRANKLIN-
402 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORLEANS AND
NORTHERN FRANKLIN COUNTIES...
AT 402 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HIGHGATE
FALLS... MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...RICHFORD...SHELDON...FAIRFIELD...BERKSHIRE...
ENOSBURG FALLS...MONTGOMERY...JAY...LAKE CARMI STATE PARK...
NEWPORT CENTER...MONTGOMERY CENTER...HIGHGATE FALLS...
JAY IN FRANKLIN COUNTY...NORTH TROY...ENOSBURG CENTER...
HOLBROOK BAY...EAST SHELDON...NORTH ENOSBURG...
BLACK ISLAND AND SOUTH RICHFORD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4501 7218 4499 7213 4476 7306 4492 7317
4502 7296
TIME...MOT...LOC 2002Z 243DEG 23KT 4488 7303Local storm report, May 29, 3:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
419 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL SHELDON 44.88N 72.94W
05/29/2016 M0.50 INCH FRANKLIN VT PUBLIC
&&
EVENT NUMBER BTV1600501
VERASAMYSpecial weather statement, May 29, 3:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
426 PM EDT SUN MAY 29 2016
NYZ029-030-292130-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
426 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE AND
SOUTHWESTERN FRANKLIN COUNTIES...
AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CARRY FALLS
RESERVOIR...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY DOWNPOURS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CRANBERRY LAKE...LAKE OZONIA...MADAWASKA...CARRY FALLS RESERVOIR...
STARK...ST. REGIS MOUNTAIN...CHILDWOLD...HIGLEY FLOW STATE PARK...
SOUTH COLTON...AZURE MOUNTAIN...ST. REGIS FALLS...GALE AND SHURTLEFF.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4437 7426 4419 7480 4442 7506 4472 7454
TIME...MOT...LOC 2025Z 226DEG 17KT 4445 7468
BANACOS
Local storm report, May 29, 3:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
428 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 W SHELDON 44.88N 72.96W
05/29/2016 FRANKLIN VT PUBLIC
TREES DOWN
&&
EVENT NUMBER BTV1600502
VERASAMYFlash Flood, Franklin
- When
- May 29, 3:30 PM EST to 6:00 PM EST
- Where
- Franklin County, 1.26 mi NE of Loon Lake to 3.37 mi WSW of Loon Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 44.564, -74.054
Thunderstorms trained over the same location for several hours, producing nearly 4 inches of rain according to radar estimates. Flash flooding occurred on Route 26 near Loon Lake, with a partial washout of the side of the road.
Thunderstorm Wind, Essex
- When
- May 29, 4:15 PM EST
- Where
- Essex County, 1.49 mi W of Burrick Crossing
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.980, -73.450
A few trees down, a sign blown over and damage to an awning from thunderstorm winds.
Thunderstorm Wind, Essex
- When
- May 29, 4:15 PM EST
- Where
- Essex County, 0.85 mi NW of Port Henry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.060, -73.460
Several trees downed by thunderstorm winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flood and Damaging Winds in New York, May 29, 2016$133,000 · 50 kt wind · 7 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Damaging Wind in Kentucky, May 29, 2016$38,000 · 65 kt wind · 1 event
- Dust Storm and Hail in Texas, May 29 to 30, 2016$21,000 · 2.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633048, 626774, 626776.